Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Marquette, MI

July 5, 2021Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2021, 3:01 PM EDT for Delta County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 3:01 PM EDT (19:01 UTC)
Expired
Jul 5, 2021, 3:15 PM EDT
In force
14 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Delta County, MI

The radar

The Marquette radar (KMQT), 74 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KMQT 051901
SVRMQT
MIC041-051915-
/O.NEW.KMQT.SV.W.0025.210705T1901Z-210705T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
301 PM EDT Mon Jul 5 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Northwestern Delta County in south central Upper Michigan...

* Until 315 PM EDT.

* At 300 PM EDT, a severe thunderstorm was located near Gladstone, or
  11 miles north of Escanaba, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rapid River around 310 PM EDT.
  Gladstone around 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 8723 4603 8712 4593 8685 4577 8710
TIME...MOT...LOC 1900Z 325DEG 16KT 4592 8709 

HAIL...1.00IN
WIND...<50MPH
 
$$

TAP
1 follow-up statement
782 
WWUS53 KMQT 051908
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
308 PM EDT Mon Jul 5 2021

MIC041-051915-
/O.CON.KMQT.SV.W.0025.000000T0000Z-210705T1915Z/
Delta MI-
308 PM EDT Mon Jul 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WEST CENTRAL DELTA COUNTY...

At 308 PM EDT, a severe thunderstorm was located near Gladstone, or 9
miles north of Escanaba, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Delta County, including the following locations... Perkins
and Brampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 8722 4601 8711 4593 8688 4579 8708
TIME...MOT...LOC 1908Z 325DEG 16KT 4589 8706 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:45 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
145 PM EDT Mon Jul 5 2021

.SHORT TERM...(Today and tonight)
Issued at 524 AM EDT MON JUL 5 2021

09Z Water vapor imagery and RAP analysis shows a nw flow shortwave
moving across the Upper Great Lakes. Convection along and ahead of
this feature is now focused primarily over eastern Lake Superior
with another cluster of cells over the western U.P. from Ontonagon
to Iron County. All this convection is focused along an area of
convergence with sfc trough moving over the area and along axis of
steeper 7-7.5C mid-level lapse rates, area of 925-850 mb WAA and
environment of nearly 2000 j/kg MUCAPE. Can't really say any of
the CAMs have a great handle resolving this convection, but it
seems like the consensus of the CAMs eventually shows the focus
for convection shifting southeast with the movement of the sfc
trough through the late morning hours into eastern, and perhaps
south central Upper Mi.

It will continue to be and muggy today, especially over the se half
of the fcst area where higher dewpoints in the upper 60s to near 70F
will pool along the sfc trough. As stated before, expect best
chances for showers and thundershowers to shift into the eastern and
south central late morning into the afternoon hours with increasing
convergence and MLCAPE up to 1500 j/kg along stalled out sfc trough.
Again, wouldn't really anticipate any strong to severe storms as
deep layer shear is generally 20 knots or less, but with PWATs of
1.5 to 1.7 inches heavy downpours will definitely be a threat with
the thunderstorms. Under partly to mostly cloudy skies, expect max
temps in the mid 80s to near 90F, warmest south central. Cooler
temps around 80F are expected closer to the Great Lakes shorelines.

Tonight, expect a quiet night in the wake of sfc trof slipping s of
the area early evening. A shortwave will be tracking across northern
Ontario, and that wave will send an associated cold front s, passing
across the fcst area late tonight. With little forcing/instability,
it does not appear that any pcpn will occur with fropa. Min temps
will be more comfortable, ranging from the mid 50s north half to
the mid 60s far south central.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM EDT MON JUL 5 2021

Western CONUS ridging is expected to remain in place throughout the
longterm period, leading to weak downstream troffing over the Great
Lakes. A stronger cold front is expected to move through the UP
Tuesday into Wednesday, with widespread soaking rain looking likely
for much of the UP. High pressure moves in behind the rain on
Thursday, which should keep the UP dry and near to blo normal for
temperatures. Attention will then turn to a shrtwv and assoc low
pressure system progged to move through the Upper Midwest Friday
into Saturday. This wave will reach the Pac NW on Thursday before
riding along the ridge into the Northern Plains on Friday morning.
Models are suggesting troffing downstream in eastern Canada will
slow this shrtwv down and there is some uncertainty on if it moves
through the UP or stalls out across the Midwest.

Zonal mid-level flow will move in for Tuesday as light northerly sfc
winds will be across the Upper Midwest region with sfc high pressure
moving south from Canada into the Northern Plains. A shrtwv and
associated low pressure system to the north near James Bay will pull
a cold front to the south across the UP with it as 850mb temps fall
to around 5 to 7C by Wednesday. This cold front is progged to stall
out, with its temperature gradient remaining draped across northern
Wisconsin and northern Lower Michigan. As a shrtwv moves through the
front Tuesday evening into Wednesday, a weak sfc low develops with
fgen forcing bringing a widespread, soaking rain across most of
Upper Michigan. Although it seems the Keweenaw will miss out on much
of the heavier pcpn, the lower half of the UP could see anywhere
from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning
depending on where the axis sets up...which seems most likely across
the Wisconsin state line and south-central UP. Instability is
marginal at best, and models are trending away from any
thunderstorms with this, but did leave some slight chances across
the south central Tuesday evening before the colder air undercuts
any instability left.

High pressure and drier wx return for Thursday before another shrtwv
moves into the region on Friday. Uncertainty remains on the track of
this wave and assoc sfc low, but there is a trend towards a slower
evolution in the deterministic and ensemble means. This would leave
the mid-level wave across the Upper Midwest Saturday into Sunday,
before finally traversing through the Great Lakes Monday into
Tuesday. An unsettled weekend at this point is the best wave to put
it as the UP could see a few days of rain, or be missed all together
if wave remains off to the south into IA/WI/IL.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 144 PM EDT MON JUL 5 2021

VFR flight conditions are expected for all terminals. The first of
two cold fronts has passed to the east of all terminals as of 18Z.
Lake breeze may cause VCSH and fluctuating winds from the northeast
at SAW this afternoon. Gusty winds are possible briefly for CMX
through 19Z today up to 20 kts. The second cold front will make its
way across Upper Michigan from west to east Tuesday morning,
bringing another round of -SHRA.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 524 AM EDT MON JUL 5 2021

Expect winds generally 15-20 kts or less today across Lake Superior.
North to northeast will increase up to 25 knots late tonight and
Tuesday in the wake of a cold front. Another system moving just
south of the area could cause another brief spike in northeast winds
to 25 knots late Tue night into Wed morning, before winds diminish
to 15 kts or less again late Wednesday into Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JAW
AVIATION...BW
MARINE...Voss
Hazardous weather outlook, Jul 5, 3:39 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 AM EDT Mon Jul 5 2021

MIZ001>007-009>014-084-085-060745-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today across the east half of
Upper Michigan.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County today. See the Beach Hazards Statement for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night over
south-central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-060745-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning across eastern
Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-060745-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Local storm report, Jul 5, 11:19 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             1 NNW MANISTIQUE        45.96N 86.26W
07/05/2021  E0.70 INCH       SCHOOLCRAFT        MI   PUBLIC

            ESTIMATED SIZE HAIL OF DIME SIZE FROM SOCIAL
            MEDIA REPORT. TIME ESTIMATE OF LOCATION
            BASED OFF RADAR.

&&

BMW
Local storm report, Jul 5, 2:10 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 WSW WATTON            46.53N 88.64W
07/05/2021  M1.07 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.

&&

TAP
Special weather statement, Jul 5, 2:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
240 PM EDT Mon Jul 5 2021

MIZ013-051915-
Delta MI-
240 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock, or 18 miles north of Escanaba, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gladstone, Rapid River, Rock, U.S. 41 between Trenary and Rapid
River, Brampton, Maplewood, St. Nicholas and Perkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4598 8729 4599 8724 4608 8724 4615 8715
      4597 8680 4578 8707
TIME...MOT...LOC 1839Z 314DEG 15KT 4601 8714

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 AM EDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 5, 5:11 AM EDTSpecial Weather StatementMQTIron19 min
Jul 5, 5:38 AM EDTSmall Craft AdvisoryMQT11 hr
Jul 5, 5:52 AM EDTSpecial Weather StatementMQTIron23 min
Jul 5, 5:59 AM EDTSpecial Weather StatementMQTIron16 min
Jul 5, 7:05 AM EDTSpecial Weather StatementMQTMarquette40 min
Jul 5, 8:05 AM EDTSpecial Weather StatementMQTSchoolcraft25 min
Jul 5, 2:40 PM EDTSpecial Weather StatementMQTDelta35 min
Jul 5, 3:15 PM EDTSevere Thunderstorm WarningMQTDelta15 min
Jul 5, 3:32 PM EDTSpecial Weather StatementMQTDelta13 min
Jul 5, 5:45 PM EDTSpecial Weather StatementMQTDelta30 min
Jul 5, 6:31 PM EDTSpecial Weather StatementMQTDelta29 min
Jul 5, 6:32 PM EDTSevere Thunderstorm WarningMQTDelta28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.